The overall rating of a review is different from a simple average of all individual ratings.
Share this review on
Microgynon 30 is a combined oral contraceptive pill… in layman's terms, it helps prevent babies! It can also be used to alleviate PMS and other negative symptoms associated with a woman's menstrual cycle.
I have been taking this pill for several months and would like to add my experiences, both positive and negative, in the hope that these will offer assistance to anyone currently weighing up the pros and cons of Microgynon 30.
Firstly, please note that Microgynon 30 is not the first oral contraceptive I have taken. Previously, I was prescribed Mercilon, however due to issues with my blood pressure my GP advised me to stop taking this after 4 virtually side-effect free years. Thus, I was prescribed Microgynon 30 in the hope that my body would tolerate this pill better.
My experience on this pill so far has been mixed.
Firstly, the positives:
Its manufacturers claim that Microgynon 30 is supposedly 99% effective if used correctly. So far, so good. However, antibiotics, diarrhoea and other medications may cause the pill to become ineffective, so you do need to be careful.
2. Breast Enlargement
Probably more a positive for the Other Half! My breasts have grown by nearly a cup size since starting the pill. However, they have also become tender and sore because of this.
3. Regular Periods
I can control exactly when I have my period. I have not experienced any problems, such as breakthrough bleeding, with running packs back-to-back, so if I am planning a holiday or just have a lot on and don't want to be bothered with dealing with a period, it's quite easy and convenient to skip a period altogether by taking the next pack straight away.
4. Lighter Periods
I have noticed that my periods have been slightly lighter, although not any shorter. This might be a positive for anyone experiencing heavy periods, although this wasn't really an issue with me prior to going on the pill.
Now, the negatives:
For the first two weeks of starting this pill, I experienced excruciating headaches more or less constantly. Since then, I only seem to get headaches on the pill-free week and they are more manageable.
2. Breakthrough Bleeding
A few days after starting Microgynon 30, and just after my last 'normal' period had finished, I experienced nearly a week of constant spotting. It wasn't heavy, but enough to ruin underwear. Thankfully since then I haven't experienced any breakthrough bleeding, even when running packs back-to-back.
Since starting Microgynon I have experienced severe mood-swings and depression. As the months have gone on, my mood has evened out slightly, but I still notice that I am a lot more tearful and stressed than I used to be. I also get paranoid and anxious over trivial matters and take things people say and do much more personally. This is very unlike me and friends and family have made comments about how much I have changed recently.
Since starting Microgynon my skin has become very bad. I used to get spots only during the first few days leading into my period, but now they occur throughout the month and are often painful and very noticeable. Various spot lotions and potions don't seem to have any effect on them whatsoever.
5. Weight Gain
I gained over 7lbs in two months of being on Microgynon. This does seem to fluctuate slightly, falling by several pounds in the 'pill-free' week and then rising (and more) upon starting the new pack. I have definitely noticed an increase in my appetite and cravings for carbohydrates and other 'stodgy' foods.
Overall, I'd say that the first few months on Microgynon 30 have been quite distressing and traumatic for me and I only persevered because I didn't have time to go back to my GP and discuss changing the pill. As I use the pill as my sole form of contraception, stopping without first arranging a replacement was not an option for me.
However, I have noticed that the negative symptoms, such as mood-swings and headaches have gradually decreased over the months, indicating that my body is adjusting to the pill and I have gone through a 'settling in' period. I intend to give Microgynon 30 one last month and if I am still experiencing these issues, I will definitely speak with my GP about changing to another contraceptive pill.
My advice for anyone thinking of starting Microgynon 30 would be to keep a close eye on any potential symptoms arising and to speak with their GP if they are not happy.